Maryland, 2021

Winter Storm and Winter Weather in Maryland, February 7, 2021

February 7, 2021 · NWS LWX · 15 events in 15 counties and zones

Low pressure in the southern stream of the jet passed by just to the south on the morning of the 7th. However, temperatures were marginal due to the lack of cold high pressure to the north.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure in the southern stream of the jet passed by just to the south on the morning of the 7th. However, temperatures were marginal due to the lack of cold high pressure to the north. Therefore, precipitation began as rain near Interstate 95 where low-level warm air held on. However, colder air did eventually work its way in causing precipitation to change to snow. Farther west across the farther northern and western suburbs of Washington and Baltimore into north-central and western Maryland, precipitation Mountains and westward, precipitation fell mainly in the form of snow.

Snowfall accumulations ranged less than an inch near Baltimore, to 1 to 3 inches in the nearby northern and western suburbs, to 3 to 6 inches in the farther northern and western suburbs (northwest Harford, Carroll, Frederick, northern Montgomery Counties). Snowfall amounts around 1 to 3 inches occurred near and west of Interstate 81 where there was less precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 9:26 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 6, 9:26 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EST Sat Feb 6 2021

.SYNOPSIS...
Low pressure will develop along the North Carolina Coast
tonight before moving offshore Sunday. Arctic high pressure will
build toward the region for much of next week. Multiple areas
of low pressure may impact the area Tuesday and again during the
second half of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The area of low pressure seems to be taking shape east of
Georgia this evening, with mid and high level clouds
overspreading the area along an upper level jet streak. The 00Z
IAD sounding shows a lot of saturation will still need to take
place below 560mb. Wet bulb temperatures suggest a snow profile,
with boundary layer temperatures/moisture playing the biggest
role in precipitation type and potentially accumulations. Thus
precipitation intensity is still expected to be key. The timing
of our forecast and overall precipitation types look to be on
track. There is also still potential for heavier bands based on
frontogenetical forcing and strong lift through the DGZ.
However, the shift southeastward with QPF (lower amounts) with
the 18Z/later guidance has been noted, and there is definitely
concern snow totals will verify on the low end of forecast
amounts for parts of the area. I am hesitant to make any
dramatic changes to snow totals and headlines at this point of
the forecast cycle relative to precipitation onset out of
respect for mesoscale features that models may not be picking up
on. Adjustments could be made once observations/radar show
their hand.

Previous discussion:
Low pressure is expected to develop near the North Carolina
Coast overnight while the upper-level trough axis associated
with the low turns negatively tilted as the shortwave and jetmax
move through our area. The potent dynamics along with a
strengthening low-level wind field from the Atlantic will cause
precipitation to develop quickly overnight and spread across our
area from south to north into early Sunday morning. The heaviest
precipitation is most likely Sunday morning, but the low will
quickly move away from the area Sunday afternoon allowing for
drier conditions to return.

The air aloft is cold enough to support snow, and despite the
warm conditions this afternoon, there should be enough dry air
for wetbulb cooling to take place, causing any rain or rain/snow
mix at the onset to change to snow for most areas. Even still,
temperatures will be marginal at the surface near to perhaps
even a degree or two above freezing across the metro areas and
southern MD, to perhaps near or a degree/two below freezing near
the Mason-Dixon Line and the higher elevations. Also, with the
warm conditions leading up to the event, that will affect the
SLR's as well. Therefore, the accumulating snow will be
dependent on the heavier snowfall rates, which are possible
given the stronger frontogenetical forcing that is showing up in
much of the guidance. The banding snow may overtake the marginal
temperatures for a period Sunday morning, causing the snow to
accumulate. Have continued with the Winter Storm Warnings for
the Metro areas as well as northern and central Virginia, and
central Maryland. These areas have the best chance for heavier
precipitation with temps close enough to freezing for 3-6" most
likely. Farther west across the northern Shenandoah Valley into
the Potomac and Allegheny Highlands, Winter Weather Advisories
are up for 2-4" of snow most likely. Temperatures will be colder
leading to higher SLR's, but the better chance for heavier
snowfall rates will be to the east. Across southern MD, a Winter
Weather Advisory is in effect. Despite the heaviest
precipitation rates across this area, temps will be a little
warmer causing snow to mix with rain at times.

The confidence in the forecast is lower than it would typically
be because, the snowfall accumulation will be dependent on
exactly where the heavier bands of snow setup since temps are
marginal.

Precipitation will move out of the area Sunday afternoon and
most areas will rise well above freezing, causing any snow that
does stick to melt. The one exception will be along the ridges
of the Allegheny Highlands.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Arctic high pressure will build toward the region Sunday night,
so it will turn out blustery and quite chilly with min temps in
the teens for most areas (single digits in the mountains and
lower 20s in downtown Washington).

The high will remain overhead for Monday, bringing dry and cold
conditions. Weaker low pressure may approach the area overnight
Monday, bringing the slight chance for snow or a wintry mix.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Low pressure will move across the Lower Great Lakes Tuesday and
redevelop offshore of Long Island, New York late Tuesday into
Tuesday evening. Ahead of the low, cold high pressure will wedge
along the eastern slopes of the Appalachian Front. This will set the
stage for the potential for a wintry mix of snow, sleet and freezing
rain Tuesday into Tuesday evening. High temperatures could reach the
middle 40s Tuesday afternoon; thus, throwing in the possibility of
plain rain developing or becoming mixed with wintry mix. We need to
be prepared for any one of or all of the precipitation types at this
point with some uncertainty or amounts and coverage.

A second area of high pressure will build into the region Tuesday
night through Thursday night. This high will bring reinforcing
Arctic air into the mid-Atlantic region and could even become wedged
along the eastern slopes of the Appalachian Front late Wednesday
through Thursday night. Again, the potential is there for a wintry
mix of snow, sleet and freezing rain behind the departing low
pressure with a higher emphasis on freezing rain leading to icing
Thursday and Thursday night.

A third area of high pressure should build into the region from the
northwest on Friday. More Arctic air will push into the region and
possibly wedge to the east of the Appalachian Front. Colder than
average temperatures expected.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Low pressure is taking shape east of Georgia and will move
northeast tonight. Snow will overspread the terminals (perhaps
mixed with rain at the onset) late tonight into early Sunday
morning. IFR and subIFR conditions are expected and snow may be
heavy at times for a period Sunday morning with rates around
1-2" possible. The best chance for the heaviest snow will be
between 6 AM and 10 AM Sunday morning across the eastern
terminals. Precipitation may end as a bit of light rain during
the late morning/early afternoon.

Conditions will improve Sunday afternoon as drier air returns
and temps rise well above freezing. However, temperatures will
fall well below freezing Sunday night. High pressure will bring
VFR conditions Monday, but there is a slight chance for snow or
a wintry mix late Monday night.

A wintry mix or rain could bring MVFR or IFR conditions to the
terminals Tuesday, and again Wednesday into Wednesday evening. Winds
south to southwest 5 to 10 kts Tuesday, becoming northwest 5 to 10
kts Tuesday night. Winds north 5 to 10 kts Wednesday, becoming
northeast 5 kts Wednesday night.

&&

.MARINE...
Low pressure will develop overnight along the North Carolina
Coast before moving offshore Sunday. An SCA is in effect for the
middle portion of the Bay and lower Tidal Potomac River
overnight, and for the entire Bay and lower Tidal Potomac River
Sunday. Winds may be marginal/sporadic tonight, but then
increase more uniformly after daybreak.

Arctic high pressure will approach Sunday night, and gusty
northwest winds are likely ahead of it. An SCA is in effect for
the waters during this time.

The high will settle over the waters for Monday into Monday
night.

No marine hazards Tuesday and Tuesday night. Small craft
advisories possible Wednesday into Wednesday evening. Winds
southwest around 10 kts Tuesday, becoming northwest 10 kts
Tuesday night. Winds becoming north 10 to 15 kts gusts up to 20
kts Wednesday into Wednesday evening.

&&

.EQUIPMENT...
KLWX radar was taken down this evening as a precautionary
measure due to equipment that will need to be replaced soon. The
plan is to have the radar operational during the upcoming winter
storm. However, it will likely need to be taken down at a future
time for the equipment replacement.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Warning from 3 AM to noon EST Sunday for DCZ001.
MD...Winter Storm Warning from 3 AM to noon EST Sunday for MDZ013-
     014-016-503>506.
     Winter Weather Advisory from 3 AM to noon EST Sunday for
     MDZ001-017-018.
     Winter Storm Warning from 5 AM to noon EST Sunday for
     MDZ004>006-008-011-507-508.
     Winter Weather Advisory from 5 AM to noon EST Sunday for
     MDZ003.
VA...Winter Weather Advisory until noon EST Sunday for VAZ027-503-
     504.
     Winter Storm Warning until noon EST Sunday for VAZ025-026-029-
     030-036>040-050-051-056-507-508.
     Winter Storm Warning from 3 AM to noon EST Sunday for
     VAZ052>055-057-501-502-505-506.
     Winter Weather Advisory from 3 AM to noon EST Sunday for
     VAZ028-031.
WV...Winter Weather Advisory until noon EST Sunday for WVZ055-505-
     506.
     Winter Weather Advisory from 3 AM to noon EST Sunday for
     WVZ050>053-501-502.
MARINE...Small Craft Advisory from 6 AM Sunday to 6 AM EST Monday for
     ANZ530>532-538>540-542.
     Small Craft Advisory until 6 AM EST Monday for ANZ533-534-537-
     541-543.
     Small Craft Advisory from 6 PM Sunday to 6 AM EST Monday for
     ANZ535-536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/ADS
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/ADS/KLW
MARINE...BJL/ADS/KLW
EQUIPMENT...ADS
Hazardous weather outlook, Feb 6, 6:52 PM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
652 PM EST Sat Feb 6 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-080000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
652 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Storm Warning is effect for much of the area late
tonight, except over southern Maryland where a Winter Weather
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Winter Storm Warning and Winter Weather Advisory are in effect
until noon Sunday.

There is a slight winter storm threat Thursday. If the threat
materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-080000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
652 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for much of central and
northern Virginia and northern Maryland east of the Catoctin
Mountains late tonight. A Winter Weather Advisory is in effect
for portions of northwestern Virginia, eastern West Virginia, and
Washington County in Maryland late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Winter Storm Warning and Winter Weather Advisory are in effect
until noon Sunday.

There is a slight winter storm threat Wednesday and Thursday. If
the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-080000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
652 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight for Garrett,
Grant, Highland, and Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Winter Weather Advisory is in effect until noon Sunday.

There is a slight winter storm threat Wednesday and Thursday. If
the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Frederick

When
February 7, 2:00 AM EST to 12:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 7, 2:00 AM EST to 12:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Winter Storm, Northern Baltimore

When
February 7, 2:00 AM EST to 12:00 PM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Winter Storm, Northwest Harford

When
February 7, 2:00 AM EST to 12:00 PM EST
Where
Northwest Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 7, 4:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Winter Weather, Northwest Montgomery

When
February 7, 5:00 AM EST to 12:00 PM EST
Where
Northwest Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Winter Weather, Northwest Howard

When
February 7, 5:00 AM EST to 12:00 PM EST
Where
Northwest Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Winter Weather, Cecil

When
February 7, 5:00 AM EST to 12:00 PM EST
Where
Cecil forecast zone
Reported by
Trained Spotter
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Winter Weather, Southeast Harford

When
February 7, 5:00 AM EST to 12:00 PM EST
Where
Southeast Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Winter Weather, Southern Baltimore

When
February 7, 5:00 AM EST to 12:00 PM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Winter Weather, St. Mary'S

When
February 7, 7:00 AM EST to 12:00 PM EST
Where
St. Mary'S forecast zone
Reported by
Trained Spotter
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Winter Weather, Calvert

When
February 7, 7:00 AM EST to 12:00 PM EST
Where
Calvert forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Winter Weather, Charles

When
February 7, 7:00 AM EST to 12:00 PM EST
Where
Charles forecast zone
Reported by
Trained Spotter
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Winter Weather, Central and Southeast Montgomery

When
February 7, 7:00 AM EST to 12:00 PM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Winter Weather, Central and Southeast Howard

When
February 7, 7:00 AM EST to 12:00 PM EST
Where
Central and Southeast Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937328, 937329, 937330, 937331, 937332, 937373, 937374, 937376, 937377, 937378, 937333, 937334, 937371, 937372, 937375.